The Veterans Administration Epilepsy Cooperative Study Group (Regional Epilepsy Center, VA Med Cntr, 4500 S Lancaster Rd, Dallas, TX) have evaluated monotherapy with carbamazepine, phenobarbital, phenytoin, and primidone in a total of 622 patients with previously untreated partial seizures, with particular attention to seizure frequency, neurotoxicity, and systemic toxicity. These 3 factors contributed equally to failure in the first 6 months but systemic toxicity, primarily skin rash, played a relatively minor role in drug failure after that time interval, with the same pattern seen for all drugs studied. After 6 months, failure is determined by seizure frequency and neurotoxicity and is relatively low. A failure rate of 25.3 patients/month during the first 6 months was approx. 6.5 times that during the following 18 months (3.9 patients/month). The first 24 months were critical for successful control since after that time the failure rate falls rapidly to 0.83 patients/month during a 12 month period follow-up. 
COMMENT: Such studies would be difficult to duplicate in children although similar results might be expected. That dermatologic, hypersensitivity reactions should occur primarily during the first few months of a new antiepileptic drug (AED) treatment is not surprising. It is likely that the majority would have developed within the first 2 weeks. The incidence of skin rash in the first 6 months of this study involving only adults was 6% and similar to that encountered in children taking phenytoin but higher than that usually reported for carbamazepine (3 to 5%) phenobarbital (1 to 2%) and primidone (rare). AED hypersensitivity reactions are generally more prominent in young children than in adults (e.g. phenytoin, valproate).